In anticipation of run-of-the-mill discomfort, some people are taking over-the-counter pain relievers such as ibuprofen or acetaminophen before heading to their COVID-19 vaccination appointments. But doing so has raised worries about inadvertently dampening the immune system and losing some vaccine protection. The recent buzz may center around a study on the topic published January 19th, even though the research only looked at immune responses in mice and human cells growing in petri dishes. Plus, as more and more people get their second doses of the COVID-19 vaccine, you may hear about some mild side effects such as nausea, fatigue, and low-grade fever. These symptoms are more common after the second shot than the first, and doctors say this discomfort typically subsides within a day or two. So far, people rarely experience severe allergic responses to the COVID-19 vaccines. One recent study from the Centers for Disease Control and Prevention found 10 cases of anaphylactic shock associated with the Moderna vaccine out of more than 4 million doses administered in December and January. An earlier study found 21 cases among the first 1.8 million doses of the Pfizer-BioNTech vaccine. The majority of these adverse events occurred shortly after people were inoculated, which is why the standard protocol is to keep everyone for 15 minutes of observation. Gothamist asked Dr. Adam Berman, a toxicologist and chairman of emergency medicine at Northwell Health’s Long Island Jewish Hospital, to explain why self-medicating before a shot isn’t a good idea for most people—but probably isn’t terrible, either. His responses were edited for brevity and clarity. Some research suggests common anti-inflammatory drugs can inhibit the immune response the body mounts. Not by much, but perhaps by a little. Is this something that concerns you? This is something I’ve heard plenty about–from my coworkers, my patients, and even my own family. I myself even thought about it when I was taking the COVID-19 vaccine. But I don’t think that there’s any good evidence in actual humans that they inhibit your immune response. There’s just one study on this. If there were good evidence that taking anti-inflammatory medications were harmful to your immune response, then we would have problems with all kinds of vaccines, which take throughout our whole lives without any effectiveness issues. That applies to taking anti-inflammatory medications either before or after these shots. More research is needed, but I’m not too concerned about it right now. Even in the absence of evidence, there is the Precautionary Principle—the idea that we should play it safe. Isn’t that an argument against taking these medications until we know more about any potential impact on the immune system? The truth is if you feel like you can deal with the symptoms and you don’t absolutely need to take a medication, then it’s always best not to take a medication. If people are concerned about weakening the vaccine response and don’t want to take a painkiller out of an abundance of caution, then that’s certainly all right. But there’s probably not enough evidence to advise against taking the medication when they have a sore arm from the vaccine. So, have the drugs on standby, wait to see if there are bad symptoms, and then decide whether to take some Advil or Tylenol. But don’t take it in advance? Exactly. Now, if people know they have a history of vaccine reactions, that’s a different story. If someone says they usually swell up after taking a shot and are so concerned that it’s the difference between getting a vaccine, then I would feel comfortable with them taking a pain reliever before getting the vaccine. Then again, if they have that much concern, they might want to talk to their doctor in any case before going to get a vaccine. Okay, so ‘wait and see’ and ‘less is more.’ What should guide people’s decisions about taking these medications? We’re talking about the same symptoms you would feel if you had any kind of mild viral illness like a cold. And if people feel very uncomfortable after receiving the vaccine, they should take some medicine rather than tough it out. We hear that these side effects are your body mounting an immune response. The public health people say, “It’s just your body’s doing what it’s supposed to do.” Is that true? Rather than the reaction being from a sharp metal object, a syringe, invading muscle tissue? The arm soreness is more likely related to irritation from having a volume of fluid injected into a muscle. That’s painful. The full-body symptoms that people experience a few hours after receiving a vaccine are probably from the actual immune response to the shot. And those are the kinds of symptoms that respond well to anti-inflammatory medications? By and large, yes. They can make you feel much better. After my second dose of the vaccine, I had a headache for a couple of days. At first, I didn’t think anything of it. It wasn’t a nasty headache. But after a couple of days, I said to myself, ‘Maybe it’s from the vaccine,’ so I took some Aleve. After a couple more days, it went away. Of course, it might have gone away by itself by that point. Or maybe you had a little placebo effect? That could be. I’m all for the placebo effect! By submitting your information, you’re agreeing to receive communications from New York Public Radio in accordance with our Terms. Do you know the scoop? Comment below or Send us a Tip

Source:
https://gothamist.com/news/worried-about-sore-arm-after-covid-19-vaccine-wait-bit-taking-pain-relievers

Similar articles:

Leave a Reply

Your email address will not be published. Required fields are marked *